Friday, June 6, 2014

Side Effects May Include Awkwardness

There you are.....enjoying a little television with your son.  Just you and him.  So nice to stretch out on the sofa.  Chatting.  Cookies in the oven. You're thinking how delightful it is to find a show that you can enjoy with him....or that you can pretend to enjoy, at least.  There's no one else home.  Just the two of you watching a little major league baseball or a fishing show.  Laughing.  Catching up.  Bonding.  It's almost like a Norman Rockwell painting.  Life is good.     

That's when it happens.

Without a warning.

Out of nowhere.

Like a thunderbolt.

THE PHARMACEUTICAL COMMERCIAL. 

Oh, they start off innocent enough. The mid-life couple laughing and holding hands, riding in a convertible, swinging on the porch.  "Oh, no".....you think to yourself.  You don't see the remote.  You panic.  You know it's coming, so you try to talk a little louder to muffle the.....BAM!!.....that word!  No, please!!  Not that word!  Any word but that word! 

Commercials already seem about 100 decibels louder than regular programming, but that word, when pronounced on television in the presence of your children....well, it sounds like a sonic boom.   

Without warning, you're suddenly in the middle of a televised medical dissertation explaining the functions of the male anatomy and how you should start thinking about going to the hospital after 4 hours.  I'm no doctor, but I, personally, think you should head that way long before that, but I digress.       
 
I'm so weary of hearing about private medical conditions on television.  I don't want to hear about men's blood flow or women's itches or anything like that.  I mean.....if you've got a problem then you and your doctor should discuss it....quietly......alone..... in the confines of his office....with the door closed.  On second thought, even there, maybe you should just write it down on a sheet of paper and slide it across his desk.  That might be even more appropriate.    

You'd have to be pretty motivated to take the stuff anyway when they say......"Side effects may include but are not limited to nausea, vomiting, loss of hearing, an unsafe drop in blood pressure, dizziness upon standing, trouble concentrating, insomnia, loss of appetite, headaches, fever, dry mouth, constipation, muscle pain, swelling of the lips and throat, trouble breathing, chest pains, hives, itching, nervousness, weight gain, and anemia.....some fatal events have been reported while taking this medicine.  Ask your doctor if it's right for you". 

They might as well just say, "Men, taking this medicine may be the last thing you ever do, so tell your doctor if you're cool with that".  

It's one of those times when you're kind of thrust into an awkward situation through no fault of your own.  It reminds me of when Blair was about six.  We had a pet rabbit named FooFoo.  He lived in our fenced backyard....no cage or anything....he just roamed free back there.  One day, Blair came running into the kitchen, where I was completely minding my own business.  She was so excited.  "Mama, Mama, come see what Foo Foo can do!!  He learned a trick!  He can play ball!"  I go outside with her to see what all the excitement was about and sure enough, there was Foo Foo.......humping Blair's brightly colored $1.99 playground ball across the yard. "Oh, yeah....look at him go", I said....."he's pretty good at that.....by the way, never touch that ball again".  Filthy rabbit.

On behalf of mothers everywhere, who have choked on their popcorn while scrambling for the mute button and the fathers, who have been asked what words mean way before it's time, we'd like to thank you, pharmaceutical companies....oh, and the pet rabbits........for all of the awkward moments.
 

     



 

 

 
 

9 comments:

  1. You have a way with words - I'm still laughing. : )
    I can't believe the things they discuss in ads on TV.

    ReplyDelete
    Replies
    1. Thanks, Happyone :) ....and "ain't" it the truth?

      Delete
  2. I can picture this scene so well. We've all been there cringing and wishing we were anywhere but in that room for the next few minutes! Hope you got to finish your show with no more embarrassing interruptions! :)

    ReplyDelete
    Replies
    1. It's so ridiculous, isn't it, Marie?!

      Delete
  3. My husband and I were just talking about this. During the nightly news, we heard about erectile dysfunction AND vaginal dryness. Who does the advertisers think watch the nightly news?!

    ReplyDelete
    Replies
    1. Hahaha......Karmen, I think the people they're trying to reach are too "busy" to watch the news. :)

      Delete
  4. i'm with you joni....some things just don't need to be on TV for everyone and their brother to hear....i've often wondered where the 4 hour thing came from...do you think someone really experienced that?!?!? (Ha Ha) TMI in my humble opinion!

    however, i do have my own little story...one year my doctor put me on Vesicare which was supposed to help with frequent potty stops....one day i was telling a friend that my dr. had put me on this great stuff that helped me not go to the potty as often...BUT i said i was taking "viagra"! when i told my husband what i'd done he said PLEASE don't tell anyone you're on viagra! well, in my defense, i said they both start with "V"!

    ReplyDelete
    Replies
    1. Hahahahahaha!!! I love that, Judy! Honest mistake......Vesicare, Viagra....what's the difference? :)

      Delete
    2. that's what i thought...both "V"'s!

      Delete